Kansas, 2024

Damaging Winds in Kansas, September 19, 2024

September 19, 2024 · NWS ICT · 4 events in 3 counties and zones

Scattered strong to severe storms produced strong wind gusts that produced damage across portions of southern and southeastern Kansas during the afternoon and evening hours of September 19th. While the highest recorded wind gust was 62 mph, damage in certain areas suggest wind gusts up to 80 mph occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong to severe storms produced strong wind gusts that produced damage across portions of southern and southeastern Kansas during the afternoon and evening hours of September 19th. While the highest recorded wind gust was 62 mph, damage in certain areas suggest wind gusts up to 80 mph occurred. The damage included snapped power poles and a camper being blown off of a road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 19, 1:17 PM CST, 2 hours 45 minutes earlier. Its key messages:

  • Storms still expected this evening across the Flint Hills into southeast KS with a few strong/severe storms possible.
  • Above normal temps once again forecast for Friday with highs in the upper 90s to around 100 across south central and southeast KS.
  • Increasing shower/storm chances for the weekend with the Sat night-Sun time frame looking like that best chance for most of the area to get wet.
Area forecast discussion, Sep 19, 1:17 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
217 PM CDT Thu Sep 19 2024

.KEY MESSAGES...

- Storms still expected this evening across the Flint Hills into
  southeast KS with a few strong/severe storms possible.

- Above normal temps once again forecast for Friday with highs
  in the upper 90s to around 100 across south central and
  southeast KS.

- Increasing shower/storm chances for the weekend with the Sat
  night-Sun time frame looking like that best chance for most
  of the area to get wet.

&&

.DISCUSSION...
Issued at 216 PM CDT Thu Sep 19 2024

Water vapor imagery currently shows a shortwave impulse
tracking across southern Manitoba with another upper low about
to come onshore over Southern CA. At the surface, cold front
extends from eastern Nebraska into central KS.

A few storms developed early this afternoon across southeast KS
in an area of strong mid level moisture transport with this
activity about to move out of the forecast area. Still looking
for additional development by early this evening along the cold
front/trough with current thinking that the initial development
maybe over north central OK. Any storm that develops southeast
of the KS Turnpike will have a good chance to be severe given
2,000-2,500J/KG of CAPE and effective deep shear of 35-40kts.

For Fri into Fri evening, West Coast upper low will track from
Southern CA into the Desert Southwest. In response we will get
back into some return flow across the area on Fri as what is
left of the cold front washes out. Confidence in storm chances
is very low for Fri. There will be plenty of instability by the
afternoon but surface convergence and especially upper support
isn't that great. At this time, feel the better storm chances
will be Fri night across mainly eastern KS where 850-700mb
moisture transport will be maximized.

By Sat afternoon, there is good model agreement in the upper low
tracking over the Four Corners region and across the Central
Rockies Sat night. At the same time a stationary front will
stretch from Eastern Nebraska into northwest KS. Still looking
for the most widespread shower and storm activity Sat-Sat
evening to be tied to the front with this feature expected to
move through the forecast area from early Sun morning through
early Sun evening. Feel that this is when most of our forecast
area will get wet with this system.

By Mon morning the upper impulse will be tracking into IA with
cold front exiting the forecast area. Still looking for highs in
the 70s for both Mon and Tue with a gradual warm-up as we head
into the end of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1226 PM CDT Thu Sep 19 2024

Widely scattered showers/storms expected along a surface
trof/dry-line front this afternoon through early this evening
across southeast Kansas. Localized IFR/MVFR vsbys can be
expected in heavy rain with storms along with strong, possibly
severe wind gusts and hail. Otherwise, VFR conditions expected
with a wind shift associated with the passage of the boundary.

KED

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...RBL
AVIATION...KED
Hazardous weather outlook, Sep 19, 2:57 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
357 PM CDT Thu Sep 19 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201615-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
357 PM CDT Thu Sep 19 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few severe thunderstorms will be possible this evening for
locations along and especially east of the Kansas Turnpike. The
stronger storms will be capable of half dollar size hail along with
60 mph downburst winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few storms will be possible Friday evening across mainly central
and eastern Kansas. A few strong storms will be possible with this
activity.

Storm chances will increase as we head into late Saturday afternoon
and will remain fairly high through Sunday. Strong to marginally
severe storms will be possible along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Sep 19, 3:02 PM CST, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
402 PM CDT Thu Sep 19 2024

KSZ093-192200-
Cowley KS-
402 PM CDT Thu Sep 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COWLEY COUNTY THROUGH
500 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winfield, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winfield, Burden, Cambridge, and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3717 9704 3729 9711 3745 9670 3719 9660
TIME...MOT...LOC 2102Z 252DEG 23KT 3724 9700

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BAERG
Special weather statement, Sep 19, 3:35 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
435 PM CDT Thu Sep 19 2024

KSZ069-093-094-192230-
Butler KS-Cowley KS-Elk KS-
435 PM CDT Thu Sep 19 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN ELK...NORTHEASTERN
COWLEY AND SOUTHEASTERN BUTLER COUNTIES THROUGH 530 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Burden, or 19 miles northeast of Winfield, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Howard, Moline, Grenola, and Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3740 9675 3753 9658 3761 9633 3760 9618
      3740 9609 3731 9671
TIME...MOT...LOC 2134Z 249DEG 32KT 3738 9667

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BAERG

The radar

The Wichita radar (KICT), 69 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cowley

When
September 19, 4:02 PM CST to 4:03 PM CST
Where
Cowley County, 3.22 mi NNW of Arkansas City
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.110, -97.080

Multiple power poles were knocked down along 252nd Road between 11th and 31st Streets.

Thunderstorm Wind, Cowley

When
September 19, 4:07 PM CST to 4:08 PM CST
Where
Cowley County, 2.6 mi ENE of Arkansas City
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.090, -97.010

Thunderstorm Wind, Chautauqua

When
September 19, 4:26 PM CST to 4:27 PM CST
Where
Chautauqua County, 1.56 mi WNW of Cedar Vale
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.110, -96.525

A camper trailer was blown over and off of Highway 166 near the Cowley-Chautauqua county line. Nearby, a video showed a barn was severely damaged along with several power lines and trees snapped or down.

Thunderstorm Wind, Neosho

When
September 19, 5:55 PM CST to 5:56 PM CST
Where
Neosho County, 0.55 mi W of Galesburg
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.470, -95.360

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218514, 1218515, 1218517, 1218518.